Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 123, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 6, 2015, 5:24 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2015, 5:24 PM CDT (22:24 UTC)
- Expired
- Aug 6, 2015, 6:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Lincoln County, MN, Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 5:30 PM CDT | TSTM WND DMG | 6 Wnw Taunton, MN | TWO SILOS DAMAGED...POLE BARN DOORS BLOWN OFF...TIME ESTIMATED FROM RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 3:23 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
675 WUUS53 KFSD 062224 SVRFSD MNC081-083-062300- /O.NEW.KFSD.SV.W.0123.150806T2224Z-150806T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 524 PM CDT THU AUG 6 2015 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LINCOLN COUNTY IN SOUTHWESTERN MINNESOTA... NORTHWESTERN LYON COUNTY IN SOUTHWESTERN MINNESOTA... * UNTIL 600 PM CDT * AT 524 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PORTER...OR 20 MILES NORTHWEST OF MARSHALL...MOVING EAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * THIS SEVERE THUNDERSTORM WILL BE NEAR... TAUNTON AROUND 535 PM CDT. MINNEOTA AROUND 545 PM CDT. GHENT AROUND 555 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN SIOUX FALLS. && LAT...LON 4443 9584 4448 9634 4463 9630 4463 9581 TIME...MOT...LOC 2224Z 268DEG 24KT 4459 9617 HAIL...0.88IN WIND...60MPH $$ DUX
2 follow-up statements
291 WWUS53 KFSD 062238 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 538 PM CDT THU AUG 6 2015 MNC081-083-062300- /O.CON.KFSD.SV.W.0123.000000T0000Z-150806T2300Z/ LINCOLN MN-LYON MN- 538 PM CDT THU AUG 6 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTHEASTERN LINCOLN AND NORTHWESTERN LYON COUNTIES... AT 538 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TAUNTON...OR 18 MILES NORTHWEST OF MARSHALL...MOVING EAST AT 20 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. THIS SEVERE STORM WILL BE NEAR... MINNEOTA AND GHENT AROUND 600 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN SIOUX FALLS. HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4443 9584 4447 9622 4463 9618 4463 9581 TIME...MOT...LOC 2238Z 268DEG 17KT 4459 9610 HAIL...0.88IN WIND...60MPH $$ DUX
705
WWUS53 KFSD 062255 RRA
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 PM CDT THU AUG 6 2015
MNC081-083-062305-
/O.EXP.KFSD.SV.W.0123.000000T0000Z-150806T2300Z/
LINCOLN MN-LYON MN-
555 PM CDT THU AUG 6 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN AND
NORTHWESTERN LYON COUNTIES WILL EXPIRE AT 600 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN MINNESOTA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SIOUX FALLS.
LAT...LON 4443 9584 4447 9622 4463 9618 4463 9581
TIME...MOT...LOC 2254Z 268DEG 24KT 4459 9610
$$
DUXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:45 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 6, 2:45 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 245 PM CDT THU AUG 6 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 244 PM CDT THU AUG 6 2015 LOW PRESSURE MOVING THROUGH NORTHEAST SOUTH DAKOTA IN CENTRAL MINNESOTA THIS AFTERNOON. ALONG AND AHEAD OF THIS LOW PRESSURE A WARM FRONT HAS LIFTED NORTHEAST OF THE CWA WHILE TO THE SOUTHWEST OF THE LOW A BOUNDARY WAS SHIFTING EAST THROUGH CENTRAL SD AN INTO THE WESTERN CWA. ALONG AND AHEAD OF THIS FRONT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. WITH CAPE VALUES AROUND 1500 J/KG TO 2000 J/KG AND 30 TO 35 KNOTS OF DEEP LAYER BULK SHEAR ISOLATED SEVERE STORMS WILL BE POSSIBLE. HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE. AN ISOLATED TORNADO NOT IMPOSSIBLE WITH MARGINAL SURFACE TO 1KM WIND SHEAR BUT LFC AND LCL HEIGHTS LITTLE HIGH SO NOT OVERLY FAVORABLE. THE THREAT FOR THUNDERSTORMS WILL QUICKLY SHIFT EAST AND SHOULD BE OUT OF THE CWA BY MIDNIGHT. WINDS BEHIND THE THUNDERSTORMS WILL NOT BE REAL STRONG BUT WEST TO NORTHWEST ABOUT 10 MPH. LOWS WILL MAINLY BE IN THE 60S. FRIDAY SHOULD BE A PRETTY NICE DAY WITH WINDS GENERALLY UNDER 15 MPH AND SEASONAL HUMIDITY WITH DEW POINTS IN THE LOWER TO MID 60S. HIGH TEMPERATURES SHOULD BE IN THE 80S. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 244 PM CDT THU AUG 6 2015 MOST ACTIVE WEATHER IN THE MEDIUM AND EXTENDED PORTIONS OF THE FORECAST IS FOUND WITH THE FIRST 48 HOURS...FROM FRIDAY NIGHT THROUGH SUNDAY EVENING. A SUPPRESSED MID-LVL RIDGE WILL CONTINUE TO PROVIDE RATHER PROGRESSIVE WESTERLY FLOW ALOFT THROUGH THE REGION INTO THE UPCOMING WEEKEND...WITH THE UPPER RIDGE BEGINNING TO AMPLIFY BY EARLY NEXT WEEK. RAIN CHANCES WILL BEGIN TO INCREASE FRIDAY NIGHT INTO SATURDAY...AS MODELS SUGGEST A WEAK SHORTWAVE PASSING THROUGH THE REGION OVERNIGHT. FOCUS OF THE LLJ ALONG AN ELEVATED BOUNDARY PUSHES THE HIGHEST POPS ALONG THE SOUTHERN CORRIDOR OF THE CWA AND AREAS FURTHER SOUTH INTO IOWA AND NEBRASKA. BY SATURDAY...A WEAK SFC FRONT WILL FORM NEAR OR NORTH OF THE CWA BY THE AFTERNOON HOURS. DEPENDING ON THE TIMING OF THIS BOUNDARY...CONVECTION SHOULD DEVELOP NEAR AND NORTH OF THE BOUNDARY IN THE EVENING OR OVERNIGHT AS YET ANOTHER WAVE OF ENERGY EJECTS NORTHEAST OUT OF THE NORTHERN ROCKIES. THIS CONVECTION COULD SAG SOUTHWARD THROUGH THE NIGHT INTO SUNDAY MORNING...OR AT THE VERY LEAST...PUSH A WEAK CONVERGENCE ZONE SOUTHWARD INTO THE CWA ON SUNDAY. WOULD NOT BE SURPRISED TO SEE A FEW STRONGER STORMS EARLY SUNDAY MORNING. PERHAPS THE NEXT MORE REASONABLE RISK FOR SEVERE STORMS WILL ARRIVE SUNDAY AFTERNOON AND EVENING WITH MODEST INSTABILITY GROWING ALONG AND NEAR THIS BOUNDARY. WITH AN INCREASE IN MID-UPR LVL SPEED SHEAR...STORM ORGANIZATION IS POSSIBLE. RATHER UNCERTAIN FORECAST GIVEN MANY VARIABLES AT THE MESOSCALE LVL THAT WILL BE DETERMINED OVERNIGHT. BY NEXT WEEK...MID-LVL RIDGE OVER THE CENTRAL US WILL BEGIN TO AMPLIFY SHARPLY. THIS SHOULD PROVIDE A SPELL OF DRIER WEATHER...WITH TEMPERATURE RUNNING NEAR OR SLIGHTLY ABOVE NORMAL BY THE MIDDLE AND END OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1155 AM CDT THU AUG 6 2015 THE THREAT FOR MVFR CEILINGS AND VISIBILITY HAS MAINLY DIMINISHED LATE THIS MORNING. STILL A POTENTIAL FOR SOME SPOTTY MVFR CEILINGS...BUT NOT WIDESPREAD LIKE EARLIER. THUNDERSTORM THREAT AFTER ABOUT 19Z WITH THE BETTER CHANCES AROUND KHON BEFORE 21Z AND CLOSER TO KFSD AROUND 0Z...BUT DECREASING CHANCES. KSUX MAY END UP BEING SOUTH OF THE MAIN ACTIVITY SO AT THIS TIME ONLY ANTICIPATING ISOLATED ACTIVITY. BY ABOUT 3Z MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE NORTH AND EAST OF THE AREA. A SMALL THREAT FOR MVFR OR IFR CEILINGS IN PARTS OF SOUTHWEST MN AND NORTHWEST IA LATE TONIGHT AHEAD OF THE COOL FRONT MOVING THROUGH. AT THIS TIME NOT EXPECTING THIS AT THE TAF SITES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...DUX AVIATION...08
Hazardous weather outlook, Aug 6, 5:34 AM CDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 534 AM CDT THU AUG 6 2015 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-071045- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY- BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 534 AM CDT THU AUG 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE AREA THIS MORNING. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. THUNDERSTORMS ARE EXPECTED TO REDEVELOP BY LATER THIS AFTERNOON THROUGH THE JAMES RIVER VALLEY...THEN PUSH EASTWARD THROUGH THE EVENING HOURS. SOME OF THESE STORMS COULD PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WINDS TO 70 MPH. THE GREATEST THREAT FOR SEVERE STORMS WILL EXIST BETWEEN 4 PM TO 9PM FROM THE JAMES RIVER VALLEY TO HIGHWAY 59 RUNNING FROM MARSHALL AND WORTHINGTON MINNESOTA TO CHEROKEE IOWA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS FROM FRIDAY NIGHT TO SUNDAY NIGHT. THE SEVERE WEATHER THREAT WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN THE ABOVE MENTIONED AREAS.
In the hours before
Local storm report, Aug 6, 4:52 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT THU AUG 6 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM TSTM WND GST 4 S BURKE 43.12N 99.30W
08/06/2015 E70 MPH GREGORY SD PUBLIC
DECK FURNITURE BLOWN ACROSS YARD...TIME
ESTIMATED FROM RADAR
&&
AFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:15 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 45 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.